North Dakota, 2018

Hail in North Dakota, September 9, 2018

September 9, 2018 · NWS BIS · 1 event in 1 county or zone

A weak upper level short-wave trough combined with a modest low level jet to produce nocturnal thunderstorms over central North Dakota. One thunderstorm became severe over Burleigh County, producing one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A weak upper level short-wave trough combined with a modest low level jet to produce nocturnal thunderstorms over central North Dakota. One thunderstorm became severe over Burleigh County, producing one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 8, 11:25 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 8, 11:25 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1225 AM CDT Sun Sep 9 2018

.UPDATE...
Issued at 1217 AM CDT Sun Sep 9 2018

Current radar and surface weather observations show a few
thunderstorms across Morton and Oliver counties, with a few
showers across Grant, Mercer, and McLean counties. Showers have
quickly diminished to the north. Updated probability of
precipitation through 12z based on current trends. Also updated
sky cover to better reflect GOES-16 observations. Showers and
storms will continue pushing eastward into Sunday morning, likely
weakening as they do and diminishing by sunrise.

UPDATE Issued at 857 PM CDT Sat Sep 8 2018

Latest surface map shows the pre-frontal boundary slowing
as it moves out of western North Dakota. This is indicated by the
lack of a windshift to the northwest behind the pre-frontal
passage, and thunderstorms continuing to exhibit a pulse type
mode. Thunderstorms have remained sub-severe and think this will
continue to be the trend overnight as Effective Shear should
remain in the 20kt to 30kt range. The RAP indicates that
southeast to southerly winds will continue for all but the far
west overnight as the convection outruns the weakening surface
trough. Will be monitoring elevated convection overnight as 850mb
southerly flow continues to meet up with a 700mb shortwave over
north central North Dakota, including the Turtle Mountains. This
is where the bulk of the showers/thunderstorms will occur. An
isolated shower or thunderstorm grazing south central ND/Bismarck
vicinity is possible by around midnight. Otherwise, should be
drier across the far west. Adjusted PoPs based on the latest
radar, HRRR and RAP13.

UPDATE Issued at 552 PM CDT Sat Sep 8 2018

Showers and isolated thunderstorms developing along a pre frontal
trough across western North Dakota per regional radar. Effective
shear generally in the 20kt to 25kt range per SPC Mesoanalysis.
Thus far, the structure of the thunderstorms have been straight
up and down and would expect this to continue far west. A 700mb
shortwave in northeast Montana will shift into northwest North
Dakota this evening which may have a play into stronger thunderstorm
development and possible isolated severe. Current forecast on
track.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 257 PM CDT Sat Sep 8 2018

The focus the next 36 hours is on marginal severe-storm risks in
western ND this afternoon and evening, and centered on the south
central into the southern James River valley late Sunday.

As of 19 UTC, a broad warm sector is in place across most of the
area south of a warm frontal zone that extends from near Regina
toward Rolla, and east of a strengthening, north-south-oriented
pre-frontal pressure trough near the ND-MT state line. Surface
observations reveal mixing-lowered dewpoints in the mid 40s F in
southwestern ND. However, subtle sheltering by cirrus decks and
modest advection of slightly greater low-level moisture content
in western SD will likely offset the impacts of mixing at least
somewhat in southwest ND the rest of the afternoon. Moreover, in
northwest ND, slightly more backed surface winds drawing on the
relatively-greater moisture content marked by surface dewpoints
in the lower to middle 50s F in central ND, and greater cloud-
cover-related sheltering of the boundary layer will likely aide
in the maintenance of higher boundary layer moisture content. The
net effect should be a north-south axis of weak MLCAPE ranging
from 500-1000 J/kg in western ND this afternoon and early evening
as forecast by most model guidance including recent RAP cycles.
Forecast soundings suggest that MLCIN will not be minimized until
late afternoon, but GOES-16 visible satellite imagery reveals
gradually-deepening cumulus near the surface trough in eastern MT
concurrent with increasing confluence in surface wind fields and
an approaching shortwave trough, suggesting that initiation will
indeed occur in time. Having said that, disparity exists in
various CAM cores, with recent ARW-core HRRR simulations and NMM-
based HREF members more aggressive with convective initiation than
ARW-based members of the 12 UTC HREF, including the NSSL WRF and
EMC WRF-ARW. The consensus of this guidance supported PoPs of 20
to 40 percent in western ND in the late afternoon and early
evening, and then over central ND tonight. We are increasingly
skeptical of the ability for convection to be maintained in any
organized fashion into the central part of the state, though, as
weak background forcing will be in place as the synoptic-scale
pre-frontal trough is expected to only slowly advance eastward.
Moreover, boundary layer cooling is likely to be ongoing by the
time convection is able to propagate into central ND, further
reducing already-weak bouyancy.

We are still advertising the risk of a few strong to marginally
severe storms in western ND through this evening in respect to
steep low- and midlevel lapse rates and effective-layer shear on
the order of 30 kt in support of multicellular storms. Given the
orientation of deep-layer wind fields to the surface trough, the
initial convection may be semi-discrete, though the tendency for
outflows to spread from convection given a dry and deeply-mixed
boundary layer and multicellular organization may tend to yield
upscale growth in time, before updrafts weaken by mid evening.

On Sunday, a shortwave trough moving through southern Canada is
expected to shift a cold frontal zone eastward, but the buoyant
sector will likely still encompass areas along and southeast of
a line from Harvey to Bismarck/Mandan and Lemmon in the mid to
late afternoon. The consensus of 12 UTC models calls for around
1000 J/kg of MLCAPE given surface dewpoints in the lower 60s,
and effective-layer shear may approach 30 kt. That will support
another marginal risk of severe storms in south central ND into
the southern James River valley. Highs will be cooler area-wide
(generally 75 to 80 F), and given the potential for cloud cover
heralded in forecast soundings, there is some uncertainty with
regard to whether advertised instability will be realized. That
being said, the consensus of both convection-parameterizing and
convection-allowing model guidance strongly supports storms in
the late afternoon and evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 257 PM CDT Sat Sep 8 2018

An active weather pattern is expected in the long term forecast
period, with near or slightly above temperatures favored along
with a few chances for showers and thunderstorms.

The 500 mb pattern is forecast to be characterized by a mean
trough in the northwestern United States in between positive
height anomalies in the northeast Pacific and the East Coast.
The 00 and 12 UTC global deterministic and ensemble guidance
suggests one shortwave trough and attendant cold front likely
crossing the region late Tuesday. Given that, the Monday and
Tuesday time frame could be the warmest days of the week as
a response to the pre-wave warm air advection pattern. There
will be a chance of convection with this feature, though both
the GFS and ECMWF and their ensembles suggest the front will
likely be east of the local area before surface-based storms
are able to form Tuesday afternoon. Thereafter, a cooler air
mass may arrive for the midweek period.

Southwest flow is expected to strengthen by late week as the
trough in the northwest United States deepens, which may yield
increasing precipitation probabilities in western and central
ND. However, the amplitude of the synoptic-scale trough is an
uncertain forecast element at this time. The 00 UTC ECMWF and
ECMWF ensemble, and to some extent the FV3-GFS, portrayed a
much more amplified trough and resulted in warmer temperatures
and greater convective opportunities by next weekend. However,
the 00 and 12 UTC GFS and the 12 UTC ECMWF suggest a much more
progressive and less amplified pattern, and therefore they are
simulating a cooler regime, especially by late next weekend. For
now the the multi-model consensus is the most reasonable forecast,
which calls for highs around 70 F by Friday along with modest
PoPs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1225 AM CDT Sun Sep 9 2018

At midnight CDT, a cold front extended across eastern Montana, with
a trough of low pressure in central North Dakota. Both of these
features will move east tonight and Sunday and will be the focus for
widely scattered thunderstorms. KBIS-KJMS will see isolated
thunderstorms 06-10z, Then thunderstorms will reform along the cold
front Sunday between 14-18z in western North Dakota, moving to the
central section after 2 pm. VFR at all TAF sites.

&&

.FIRE WEATHER...
Issued at 257 PM CDT Sat Sep 8 2018

Near-critical fire weather conditions are occurring in southwest
ND this afternoon due to strong south winds and relative humidity
values as low as 20 percent in some areas. However, cloud cover is
increasing from the west and will likely temper conditions during
the late afternoon. That, combined with adjective fire danger
ratings in the moderate category in many areas, kept us from
issuing a Red Flag Warning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TK
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...WAA
FIRE WEATHER...CJS
Hazardous weather outlook, Sep 8, 11:26 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1226 AM CDT Sun Sep 9 2018

NDZ003>005-010>013-018>023-033>036-041-042-044>046-100530-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-Kidder-
Hettinger-Grant-Adams-Sioux-Emmons-
1226 AM CDT Sun Sep 9 2018 /1126 PM MDT Sat Sep 8 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms will continue across south central North
Dakota tonight, ending by sunrise. No severe weather is expected
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is another chance of thunderstorms in central North Dakota
and the James River valley Sunday and Sunday night. Isolated
severe storms are possible, mainly between 3 PM and 9 PM CDT on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed on a limited basis Sunday afternoon and
evening.

NDZ001-002-009-017-025-031-032-037-040-043-047-048-050-051-100530-
Divide-Burke-Williams-McKenzie-Foster-Golden Valley-Billings-
Stutsman-Slope-Bowman-Logan-La Moure-McIntosh-Dickey-
1226 AM CDT Sun Sep 9 2018 /1126 PM MDT Sat Sep 8 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is another chance of thunderstorms in central North Dakota
and the James River valley Sunday and Sunday night. Isolated
severe storms are possible, mainly between 3 PM and 9 PM CDT on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed on a limited basis Sunday afternoon and
evening.

TJK

In the hours before

Special weather statement, Sep 8, 8:59 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
959 PM CDT SAT SEP 8 2018

NDZ033-034-090330-
Stark ND-Morton ND-
959 PM CDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORTON AND EAST
CENTRAL STARK COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...

At 958 PM CDT/858 PM MDT/, a strong thunderstorm was located 6 miles
south of Hebron, or 9 miles west of Glen Ullin, moving east at 30
mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Glen Ullin and Hebron.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4672 10172 4672 10209 4671 10210 4672 10225
      4694 10225 4696 10174 4679 10160 4669 10171
TIME...MOT...LOC 0258Z 271DEG 25KT 4680 10203

SIMOSKO
Special weather statement, Sep 9, 1:01 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
201 AM CDT SUN SEP 9 2018

NDZ034-035-090745-
Morton ND-Burleigh ND-
201 AM CDT SUN SEP 9 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH AND
NORTHEASTERN MORTON COUNTIES UNTIL 245 AM CDT...

At 201 AM CDT, a strong thunderstorm was located near Mandan, moving
northeast at 10 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Northern Bismarck, Mandan, Lake Harmon, Baldwin and Double Ditch
Indian Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4678 10098 4689 10106 4709 10069 4689 10052
TIME...MOT...LOC 0701Z 239DEG 10KT 4689 10086

KRANZ
Special weather statement, Sep 9, 1:39 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
239 AM CDT SUN SEP 9 2018

NDZ035-090830-
Burleigh ND-
239 AM CDT SUN SEP 9 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH COUNTY
UNTIL 330 AM CDT...

At 239 AM CDT, a strong thunderstorm was located near Bismarck,
moving east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Northern Bismarck and Mcdowell Dam Recreation Area.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4689 10086 4701 10048 4685 10041 4680 10082
TIME...MOT...LOC 0739Z 251DEG 13KT 4687 10073

KRANZ

The radar

The Bismarck radar (KBIS), 15 km away, was scanning. The volume nearest the first event began at 08:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burleigh

When
September 9, 2:05 AM CST to 2:08 AM CST
Where
Burleigh County, 4.77 mi NNW of Ft Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -100.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778807.